Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

March 19, 2016Carver County, Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Mar 19, 2016, 6:23 AM CDT for Carver County, Hennepin County, Minnesota. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2016, 6:23 AM CDT (11:23 UTC)
Expired
Mar 19, 2016, 7:45 AM CDT
In force
82 min
Issued by
NWS Twin Cities, MN

Counties Carver County, MN, Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 17 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WWUS83 KMPX 191123
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 AM CDT SAT MAR 19 2016

MNZ060-068-069-191245-
SCOTT-CARVER-HENNEPIN-
623 AM CDT SAT MAR 19 2016

...AN AREA OF HEAVY SNOW WILL AFFECT CARVER...HENNEPIN AND NORTH
CENTRAL SCOTT COUNTIES...

AT 622 AM CDT...AN AREA OF HEAVY SNOW WAS ALONG A LINE EXTENDING FROM
MEDICINE LAKE TO NEAR MINNETONKA TO NEAR CARVER...AND MOVING NORTHWEST
AT 10 MPH.

THIS AREA OF HEAVY SNOW WILL BE NEAR...
  CHASKA AROUND 635 AM CDT. 
  EXCELSIOR AROUND 640 AM CDT. 
  PLYMOUTH AROUND 645 AM CDT. 
  VICTORIA AND COLOGNE AROUND 650 AM CDT. 
  WAYZATA AROUND 655 AM CDT. 
  WACONIA AROUND 705 AM CDT. 
  MOUND AROUND 710 AM CDT. 
  ORONO AND ST. BONIFACIUS AROUND 715 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS AREA OF HEAVY SNOW INCLUDE WOODLAND...
GREENFIELD...NEW HOPE...LAKE WACONIA...HAMEL...CRYSTAL...MEDICINE LAKE...
LORETTO...LONG LAKE AND SHOREWOOD.

VISIBILITIES WILL DROP QUICKLY TO LESS THAN A QUARTER OF A MILE IN
THIS AREA OF HEAVY SNOW.

CONDITIONS WILL DETERIORATE RAPIDLY WITH THIS BAND OF HEAVY SNOW.
MANY ACCIDENTS HAVE OCCURRED ACROSS THE METRO. BE PREPARED FOR SNOW
OR ICE COVERED ROADS. SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.

LAT...LON 4481 9401 4498 9384 4498 9377 4505 9377
      4519 9362 4500 9326 4467 9365
TIME...MOT...LOC 1122Z 127DEG 8KT 4499 9339 4488 9352 4479 9364 
$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 19, 5:56 AM CDT, 27 minutes earlier.

Area forecast discussion, Mar 19, 5:56 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
556 AM CDT SAT MAR 19 2016

.UPDATED FOR THE 12Z AVIATION DISCUSSION BELOW...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 357 AM CDT SAT MAR 19 2016

THE SHORT TERM CONCERNS REMAIN SNOW TRENDS INTO THE MORNING AND
ANY SIGNIFICANT CLEARING TAKES PLACE TONIGHT.

THE LATEST WATER VAPOR IMAGERY IS SHOWING THE SLOW MOVING UPPER
CIRCULATION CONTINUES TO PLAGUE MUCH OF THE CWA EARLY THIS MORNING.
RADAR SHOWING ANOTHER BAND OF HEAVIER SNOW SHOWERS MOVING WEST BOUND
ACROSS SOUTHERN PORTIONS OF THE METRO. THIS SHOULD EXIT THE THIS
REGION BY ABOUT 430 AM OR SO...LEAVING ABOUT ONE HALF INCH OR SO
ACCUMULATION AS TEMPERATURES HAVE COOLED BELOW FREEZING.  MOST OF
THE ROADS REMAIN WET HOWEVER AND SHOULDNT BE A SIGNIFICANT ISSUE
UNLESS ONE RECEIVES A HEAVIER SNOW SHOWER. THE LATEST HIRES MODELS
INDICATE MOST OF THE ACTIVITY SHOULD END THROUGH ABOUT 18Z OR SO IN
FAR SOUTHERN.  WE WILL HOLD ONTO SOME CHANCE POPS INTO THE AFTERNOON
OVER THE FAR SOUTH AND THEN END IT ALTOGETHER BY 00Z SUNDAY. WE
PROBABLY SAW SNOW ACCUMULATIONS OF 1 TO 3 INCHES OVER THE EASTERN
PORTION OF SOUTH CENTRAL MN LAST EVENING...LOCALLY HIGHER POSSIBLE.
WE WILL LIKELY SEE ANOTHER INCH BEFORE IT ENDS LATER THIS MORNING.
TEMPERATURES SHOULD REMAIN ON THE COOL SIDE AGAIN TODAY...WITH
READINGS REMAINING IN THE 30S.  THOSE SEEING HEAVIER SNOW
ACCUMULATION DURING THE NIGHT...WILL LIKELY REMAIN IN THE MID 30S.

EXPECT THE PRECIPITATION TO END BY THIS EVENING AS THE UPPER LOW
FINALLY EXITS TO THE SOUTHEAST. CLEARING WILL LIKELY BE SLOW INTO
TONIGHT...WHICH SHOULD HELP KEEP TEMPERATURES DROPPING OFF TOO FAR.
IF IT DOES CLEAR...FORECAST LOWS COULD BE A DEGREE OR TWO TOO
WARM.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 357 AM CDT SAT MAR 19 2016

THE MAIN CONCERN FOR THE LONG TERM CONTINUES TO BE THE EVOLUTION
OF SYSTEMS FOR MIDWEEK.

BY SUNDAY THE UPPER LOW WILL FINALLY BE WELL TO THE SOUTHEAST OF
THE AREA...ALTHOUGH THE TROUGH WILL STILL KEEP TEMPERATURES COOL.
THE SURFACE RIDGE AXIS WILL SHIFT EASTWARD ACROSS THE AREA SUNDAY
NIGHT. LINGERING CLOUD COVER WILL KEEP TEMPS MODERATED IN THE 20S
HOWEVER.

SOUTHEAST FLOW WILL INCREASE MONDAY BEHIND THE SURFACE RIDGE AND
IN ADVANCE OF THE LARGE LOW PRESSURE EMERGING OVER THE NORTHERN
PLAINS. TEMPERATURES WERE INCREASED SEVERAL DEGREES MONDAY WITH A
BIT MORE OF A SOUTHERLY COMPONENT TO THE WIND. THE MAJORITY OF THE
00Z GUIDANCE BRINGS HIGHS INTO THE UPPER 40S TO LOWER 50S SO
FOLLOWED THE CONSENSUS CLOSELY.

THE ARC OF PRECIPITATION EXPECTED NORTH OF THE LOW IS EVEN LESS
IMPRESSIVE THAN IN PREVIOUS DAYS. MOISTURE IS LACKING AND THE
PRECIP SEEMS CLOSELY TIED TO THE RIBBON OF VORTICITY ALONG THE
INTERNATIONAL BORDER. CONTINUED TO REDUCE POPS ACROSS THE AREA
TUESDAY AND TUESDAY NIGHT...WITH A SLIGHT CHANCE REMAINING ALONG
THE BORDER WITH WFO DLH AND PORTIONS OF WESTERN WI.

ATTENTION THEN TURNS TO THE TROUGH OUT WEST FOR MIDWEEK. GUIDANCE
IS BEGINNING TO CONVERGE A BIT ON THE EVOLUTION OF THIS COMPLEX
PATTERN...BUT SIGNIFICANT DIFFERENCES REMAIN - INCLUDING WITHIN
THE ENSEMBLE MEMBERS. THE LATEST THINKING IS THAT WITHIN THE LONGWAVE
TROUGH THERE WILL BE TWO VORTICITY MAXIMA...A NORTHERN DISTURBANCE
ALONG THE LEADING EDGE OF THE TROUGH AND A SOUTHERN DISTURBANCE
NEAR THE BASE OF THE TROUGH. THE NORTHERN WAVE WILL EJECT EASTWARD
AND SHEAR OUT SOMEWHAT AS IT ACCELERATES AWAY FROM THE MAIN
TROUGH. STILL...IT IS EXPECTED TO SPAWN AN AREA OF LOW PRESSURE
OVER NORTHWEST KANSAS LATE TUESDAY WHICH WILL PROPAGATE ENEWD
ACROSS SOUTHERN IOWA WEDNESDAY/WEDNESDAY NIGHT. THIS WILL BRING
THE BEST CHANCE FOR PRECIPITATION TO THE LOCAL AREA WITH THE
GFS/ECMWF/GEM ALL ADVERTISING THE POSSIBILITY OF SEVERAL INCHES OF
SNOW. IF THIS SCENARIO DOES PLAY OUT TEMPERATURES ARE PROBABLY TOO
WARM WEDNESDAY AND THE FORECAST GRIDS WOULD CONTAIN TOO MUCH RAIN
GIVEN THE MODERATE INTENSITY OF PRECIPITATION AND DRY NORTHEAST
SURFACE FLOW.

THE SECOND WAVE WILL BE SLOWER TO EJECT EASTWARD...AND WILL
LIKELY TRACK FURTHER SOUTH THAN THE FIRST UNLESS THE LONGWAVE TROUGH
BECOMES MORE NEGATIVELY TILTED A LA THE CANADIAN BEYOND 138 HOURS.
ODDS ARE THIS WILL MISS THE AREA ENTIRELY...INSTEAD BRINGING
ANOTHER HEAVY RAIN THREAT TO THE MID MISSISSIPPI VALLEY REGION
THURSDAY AND THURSDAY NIGHT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 555 AM CDT SAT MAR 19 2016

UPPER TROUGH STILL PROGGED TO DROP SOUTH OUT OF THE AREA BY THIS
EVENING. THIS SHOULD TAKE THE -SHSN WITH TI AS WELL. GETTING
SOMEWHAT DRIER NORTHEAST FLOW INTO NORTHERN AREAS AND MAY ERODE
CLOUDS SOMEWHAT AND LIFT CEILINGS BY LATE AFTERNOON. CONFIDENCE
LOW ON OVERALL TRENDS AT THIS TIME. STILL HAVE THE SURFACE RIDGE
TO MOVE EAST OVER THE AREA...AND WE COULD SEE SOME LOWER CEILINGS
TRAPPED UNDER THE INVERSION. OVERALL SHOULD SEE VFR TREND INTO
SUNDAY. NE-N WIND 10 KTS OR LESS MOST AREAS WITH WINDS BECOMING
MORE NW OVER THE WESTERN TAF SITES INTO TONIGHT.

KMSP...SNOW BAND EXITING THE AIRPORT AT THIS TIME. SHOULD NE IT
FOR SIGNIFICANT SNOW. EXPECT LIGHTER SNOW TO END BY 15Z WITH
LOWER END VFR CIGS DEVELOPING AROUND 00Z SUNDAY.

/OUTLOOK FOR KMSP/
SUN NIGHT...CHC MVFR. WIND NW 10KTS.
MON...VFR. WIND SE 10KTS.
TUE...MVFR POSSIBLE. WIND VRB 5-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
&&

SHORT TERM...DWE
LONG TERM...BORGHOFF
AVIATION...DWE
Hazardous weather outlook, Mar 19, 3:45 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 AM CDT SAT MAR 19 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
345 AM CDT SAT MAR 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 19, 6:23 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 AM CDT SAT MAR 19 2016

MNZ060-068-069-191245-
SCOTT-CARVER-HENNEPIN-
623 AM CDT SAT MAR 19 2016

...AN AREA OF HEAVY SNOW WILL AFFECT CARVER...HENNEPIN AND NORTH
CENTRAL SCOTT COUNTIES...

AT 622 AM CDT...AN AREA OF HEAVY SNOW WAS ALONG A LINE EXTENDING FROM
MEDICINE LAKE TO NEAR MINNETONKA TO NEAR CARVER...AND MOVING NORTHWEST
AT 10 MPH.

THIS AREA OF HEAVY SNOW WILL BE NEAR...
  CHASKA AROUND 635 AM CDT.
  EXCELSIOR AROUND 640 AM CDT.
  PLYMOUTH AROUND 645 AM CDT.
  VICTORIA AND COLOGNE AROUND 650 AM CDT.
  WAYZATA AROUND 655 AM CDT.
  WACONIA AROUND 705 AM CDT.
  MOUND AROUND 710 AM CDT.
  ORONO AND ST. BONIFACIUS AROUND 715 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS AREA OF HEAVY SNOW INCLUDE WOODLAND...
GREENFIELD...NEW HOPE...LAKE WACONIA...HAMEL...CRYSTAL...MEDICINE LAKE...
LORETTO...LONG LAKE AND SHOREWOOD.

VISIBILITIES WILL DROP QUICKLY TO LESS THAN A QUARTER OF A MILE IN
THIS AREA OF HEAVY SNOW.

CONDITIONS WILL DETERIORATE RAPIDLY WITH THIS BAND OF HEAVY SNOW.
MANY ACCIDENTS HAVE OCCURRED ACROSS THE METRO. BE PREPARED FOR SNOW
OR ICE COVERED ROADS. SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.

LAT...LON 4481 9401 4498 9384 4498 9377 4505 9377
      4519 9362 4500 9326 4467 9365
TIME...MOT...LOC 1122Z 127DEG 8KT 4499 9339 4488 9352 4479 9364

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:22 AM CDTSpecial Weather StatementMPXCarver83 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.